Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2001, 2:35 PM EDT for Bedford County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2001, 2:35 PM EDT (18:35 UTC)
- Expired
- Aug 11, 2001, 3:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:35 PM EDT | Hail 1.5 | Moneta, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989 WUUS51 KRNK 111836 SVRRNK VAC019-111915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 315 PM EDT. * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF MONETA...MOVING NORTHEAST AT 5 MPH. HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE MONETA... HUDDLESTON... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:00 AM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 10:00 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1000 AM EDT SAT AUG 11 2001 PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING. BIGGEST CONCERN FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR. AM SOUNDING WOULD INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING. ALSO...NOT MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY START TO POP. 12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE MUCH OF A PUSH TO THE SOUTH. .RNK... NC...NONE. VA...NONE. WV...NONE. MG
In the hours before
Special weather statement, Aug 11, 1:30 PM EDT, 1 hour 5 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL.. AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA. WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE TOWN OF AMHERST. IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS THIS AFTERNOON. && DOC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:59 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Aug 11, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 44 min |
| Aug 11, 1:34 PM EDT | Flash Flood Warning | RNK | Amherst | 3 hr |
| Aug 11, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 28 min |
| Aug 11, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 48 min |
| Aug 11, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 39 min |
| Aug 11, 3:53 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Aug 11, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.